Getting results since 1978

When the wrong drug is injected

| Mar 1, 2021 | Medical Malpractice

People in New York need to be able to trust their medical providers. That’s doubly true when they’re facing a serious surgery that requires anesthesia. Patients must be able to trust that people are giving them the proper medications during an operation. When mix-ups occur, they can have serious consequences for the patient.

How mix-ups happen

In one case, an anesthesiologist administered tranexamic acid to a patient instead of bupivacaine. This is a big problem. Tranexamic acid is typically used for hemophilia or to treat heavy periods in women. Bupivacaine, by contrast, is a local anesthetic.

The patient who received the wrong drug experienced seizures but suffered no long-term after-effects. The anesthesiologist said that the error was due to confusion over the containers for the drugs. Another patient wasn’t so lucky. They experienced seizures, too. However, these seizures were so severe that a coma was induced. This demonstrates how intense a reaction to the wrong medication can be. These are very serious mistakes.

These errors are also preventable. In some cases, special syringes can be used for direct injectables. They will not work with the Luer connectors needed for IV drugs. Labeling the caps of containers holding tranexamic acid is another way to avoid making this mistake.

If you or a loved one has suffered seizures or other effects after being injected with the wrong drug, consider contacting a lawyer. An attorney may be able to help you understand if you have a good claim for medical malpractice. They will also help you determine who to pursue: the provider, the hospital and the manufacturer may all be liable for such an incident, to some degree.